Sign up for this email series:
If you’ve ever felt bone-tired after a full night’s rest or sleepy after taking your medication, you’re not alone. Feeling tired is a common experience for MyDepressionTeam members. Fatigue and sleepiness can be caused by depression or side effects of antidepressants.
For many members on MyDepressionTeam, overwhelming fatigue, sleeping long hours, or inability to get out of bed are symptoms of their depression. “When I’m depressed, I sleep a lot,” one member shared. “I also have anxiety, so sleeping is my way of coping with it.”
Depression-related fatigue can persist regardless of a person’s sleeping habits. “Even though I sleep very well, I still feel physically exhausted,” another MyDepressionTeam member commented.
Medication, psychotherapy, and self-care activities like exercise can help reduce depression-related fatigue for many. One member shared, “I am finally getting my energy and motivation back after climbing out of that disgusting black hole.”
Treatment can make a significant difference in MyDepressionTeam members’ energy levels, but it’s not always easy for members to take those steps. “Overcoming the inertia and fatigue that comes with depression to exercise and meditate is one challenge that I am sure I share with others!” a member wrote.
Sometimes medications used to treat depression can make members feel tired, sleepy, or sedated. Many members of MyDepressionTeam feel sleepy when on higher doses of antidepressant medications. “The oversleeping for me was because the dose was too high,” one member wrote.
Another MyDepressionTeam member shared a similar experience. “I've been on several antidepressants over the years,and it seems like after a few months on higher doses I start to feel very sleepy and sedated and am quite happy spending my days in bed or on the couch.”
This member struggles with balancing a drug that effectively improves mood but causes so much fatigue as a side effect. “It’s very frustrating. I feel like I'm missing out on life, but my doctors have no solution. They're just pleased that the drugs help my anxiety and depression. How do people cope with this awful sleepiness?”
Modifying dosages, switching the timing of medication, or changing medications can sometimes help reduce sleepiness. “I always feel sluggish and want to sleep again when I wake up,” a MyDepressionTeam member wrote. “I will be checking with my GP [general physician] about the dose I am on for my antidepressant and antipsychotic that both cause sleepiness.” Always check with your doctor before stopping or starting a medication or changing dosages. Certain medications may need to have dosages decreased gradually to avoid withdrawal problems. Some drugs may cause unforeseen interactions with other medications or supplements.
On MyDepressionTeam, the social network and online support group for those living with depression, members talk about a range of personal experiences and struggles. Feeling sleepy is one of the most discussed topics.
Here are some conversations about feeling sleepy:
Here are some question-and-answer threads about feeling sleepy:
Connect with others who are living with depression. Get members only access to emotional support, advice, treatment insights, and more.sign up